Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 59, NWS Milwaukee, WI

August 9, 2020Lafayette County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Aug 9, 2020, 3:17 PM CDT for Lafayette County, Wisconsin. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2020, 3:17 PM CDT (20:17 UTC)
Expired
Aug 9, 2020, 3:48 PM CDT
In force
31 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lafayette County, WI

The radar

The Milwaukee radar (KMKX), 127 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.3 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2020-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2020-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1113 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

437 
WUUS53 KMKX 092017
SVRMKX
WIC065-092115-
/O.NEW.KMKX.SV.W.0059.200809T2017Z-200809T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
317 PM CDT Sun Aug 9 2020

The National Weather Service in Milwaukee/Sullivan has issued a

* Severe Thunderstorm Warning for...
  Northern Lafayette County in south central Wisconsin...

* Until 415 PM CDT.

* At 316 PM CDT, a severe thunderstorm was located over Belmont, or
  near Platteville, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Darlington, Belmont, Argyle, Blanchardville, Elk Grove, Fayette,
  Lamont, Platte Mounds, Yellowstone Lake St Park and Calamine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4281 8984 4267 8984 4260 9042 4281 9043
TIME...MOT...LOC 2016Z 251DEG 24KT 4272 9036 

HAIL...1.00IN
WIND...60MPH
 
$$

MRC
3 follow-up statements
192 
WWUS53 KMKX 092023
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
323 PM CDT Sun Aug 9 2020

WIC065-092115-
/O.CON.KMKX.SV.W.0059.000000T0000Z-200809T2115Z/
Lafayette WI-
323 PM CDT Sun Aug 9 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHERN LAFAYETTE COUNTY...

At 323 PM CDT, a severe thunderstorm was located over Belmont, or 7
miles east of Platteville, moving east at 20 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Darlington, Belmont, Argyle, Blanchardville, Elk Grove, Fayette,
Lamont, Platte Mounds, Yellowstone Lake St Park and Calamine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4281 8984 4267 8984 4260 9042 4281 9043
TIME...MOT...LOC 2023Z 260DEG 17KT 4272 9033 

HAIL...1.50IN
WIND...60MPH
 
$$

MRC
382 
WWUS53 KMKX 092033
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
333 PM CDT Sun Aug 9 2020

WIC065-092115-
/O.CON.KMKX.SV.W.0059.000000T0000Z-200809T2115Z/
Lafayette WI-
333 PM CDT Sun Aug 9 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHERN LAFAYETTE COUNTY...

At 333 PM CDT, a severe thunderstorm was located near Belmont, or 7
miles northwest of Darlington, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Darlington, Belmont, Argyle, Blanchardville, Elk Grove, Fayette,
Lamont, Platte Mounds, Yellowstone Lake St Park and Calamine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4281 8984 4267 8984 4260 9042 4281 9043
TIME...MOT...LOC 2033Z 251DEG 24KT 4274 9024 

HAIL...1.00IN
WIND...60MPH
 
$$

MRC
943 
WWUS53 KMKX 092048
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
348 PM CDT Sun Aug 9 2020

WIC065-092057-
/O.CAN.KMKX.SV.W.0059.000000T0000Z-200809T2115Z/
Lafayette WI-
348 PM CDT Sun Aug 9 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LAFAYETTE COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 4281 8984 4267 8984 4260 9042 4281 9043
TIME...MOT...LOC 2045Z 251DEG 24KT 4277 9014 

$$

MRC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:17 PM CDT, 0 minutes earlier.

Area forecast discussion, Aug 9, 3:17 PM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
317 PM CDT Sun Aug 9 2020

.SHORT TERM...
(Issued 315 PM CDT Sun Aug 9 2020)

Tonight through Monday night:

The pattern through Monday night remains active but overall
confidence in timing of thunderstorm chances is low. The struggle
in models handling the on going convection continues with various
solutions for the next 24-36 hours. Messy setup exists over
WI/MN/IA this afternoon with a MCV/surface low moving into
northern WI/MN. Further south, the complex of storms from this
morning that were moving east left a meso-high in their wake and
enhanced convergence between the high and weak remnant showers
have allowed a stronger area of storms to develop. Even with
cloudy to partly cloudy skies temps have warmed into the lower 80s
in the west and mid to upper 80s from Madison E/SE. Dewpoints
holding in the lower 70s combined with steep mid-level lapse rates
and MLCAPE values range from 1,500-2,500 J/kg. Shear isn't overly
impressive with amounts less than 25kts. However, we should see a
slight increase in the LLJ this evening and that might be enough
to allow for some organization in storms this evening. Otherwise,
the lack of any true synoptic forcing will keep storms in clusters
driven by outflow.

Various guidance is trying to suggest that the storms developing
over ND this afternoon will translate into a strong MCS that drops
E/SE with the cold front tonight and could be overhead by sunrise
Monday. But based on the satellite depiction of cloud free skies
over SD/IA/NE from drier mid-level air don't quite trust that
idea. Think something more akin to what the CMC/NAM will occur,
mainly because the better synoptic forcing stays to our north
tonight and doesn't quite shift south until during the day Monday.
So, the cold front moves through Monday afternoon and we'll have
another warm and humid day Monday. Instability will again be
pushing 3,000+ J/kg with shear around 20-25kts and a few stronger
storms remain possible. Confidence though is low and forecast
depends on what will occur tonight with storms over our area now
and what happens upstream.

Activity should begin to taper off Monday night as the front sags
south bringing drier air into the region. Probably not out of the
question to see some fog develop by Tuesday morning as high
pressure builds in.

Stumpf

&&

.LONG TERM...
(Issued 315 PM CDT Sun Aug 9 2020)

Tuesday through Sunday:

High pressure builds over southern Wisconsin Tuesday and Wednesday
bringing relief from the humidity and a period of dry weather.
Temps should be near normal with highs in the lower 80s and lows
around 60 degrees. As we head into the latter half of the week
this high starts to nudge eastward and a gradual return of the
heat and humidity is expected. Accompanying the return of humidity
will be daily chances for storms with weak waves moving through
the westerly flow.

Stumpf

&&

.AVIATION...
(Issued 315 PM CDT Sun Aug 9 2020)

For the 00Z TAFs:

A mix of VFR/MVFR cigs will continue across central and southern
WI this evening. Storms spreading in from the west could bring
wind gusts of 20-35kts and drops in cig/vis to IFR. After these
storms move through expect cigs to fall to borderline IFR tonight
into Monday morning as moisture in the low levels increases
slightly. Another round of storms are possible on Monday as a cold
front sweeps through the area during the afternoon hours. Winds
stay southerly tonight and then quickly turn to the northwest
behind the front.

Stumpf

&&

.MARINE...
(Issued 315 PM CDT Sun Aug 9 2020)

Southerly winds could gust to 20-24kts at times this evening then
begin to dissipate overnight. Thunderstorms moving into SW WI
could continue eastward this evening and move through the
nearshore waters bringing gusty winds of hail. Winds stay out of
the south on Monday with gusts near small craft. A cold front will
sweep across the area in the afternoon switching winds to the NW.
Another round of storms is possible along the front.

Stumpf

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&
Hazardous weather outlook, Aug 9, 3:50 AM CDT, 11 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
350 AM CDT Sun Aug 9 2020

WIZ046-047-051-052-056>060-062>072-100900-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
350 AM CDT Sun Aug 9 2020

This Hazardous Weather Outlook is for portions of east
central Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Today and Tonight

Chances for thunderstorms are forecast later this afternoon into
tonight. There is uncertainty with the timing and coverage of
storms across the area during this period.

If storms can develop and move into the area, strong to severe
storms are possible. Large hail to one inch in diameter, damaging
winds to 60 MPH, locally heavy rainfall and frequent cloud to
ground lightning are possible.

Heat index values will be in the middle 90s today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Chances for thunderstorms linger into Monday, as a cold front
moves southeast through the region. There is uncertainty again
with the coverage of storms across the area Monday.

If storms can develop, a few strong to severe storms are
possible, mainly along and south of a Mineral Point, to Madison,
to Milwaukee line. Large hail to one inch in diameter, damaging
winds to 60 MPH, and frequent cloud to ground lightning are
possible.

Heat index values may reach the middle 90s on Monday in
southeastern parts of the area.

There are mainly small chances for thunderstorms at times
Wednesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times this afternoon into
Monday.

LMZ643>646-100900-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
350 AM CDT Sun Aug 9 2020

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Today and Tonight

Chances for thunderstorms are forecast tonight. There is
uncertainty with the timing and coverage of storms across the area
during this period.

If storms can develop and move into the area, strong to severe
storms are possible. Large hail to one inch in diameter, damaging
winds to 50 knots and frequent cloud to ground lightning are
possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Chances for thunderstorms linger into Monday, as a cold front
moves southeast through the region. There is uncertainty again
with the coverage of storms across the area Monday.

If storms can develop, a few strong to severe storms are
possible, mainly south of North Point Lighthouse. Large hail to
one inch in diameter, damaging winds to 50 knots, and frequent
cloud to ground lightning are possible.

There are mainly small chances for thunderstorms at times
Wednesday through Saturday.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-100900-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
350 AM CDT Sun Aug 9 2020

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Today and Tonight

Chances for thunderstorms are forecast tonight. There is
uncertainty with the timing and coverage of storms across the
lake during this period.

If storms can develop and move across the lake, strong to severe
storms are possible. Large hail to one inch in diameter, damaging
winds to 50 knots and frequent cloud to ground lightning are
possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Chances for thunderstorms linger into Monday, as a cold front
moves southeast through the region. There is uncertainty again
with the coverage of storms across the lake Monday.

If storms can develop, a few strong to severe storms are
possible, mainly over the southern half of the lake. Large hail
to one inch in diameter, damaging winds to 50 knots, and frequent
cloud to ground lightning are possible.

There are mainly small chances for thunderstorms at times
Wednesday through Saturday.

Wood
www.weather.gov/mkx

In the hours before

Special weather statement, Aug 9, 12:11 PM CDT, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
1211 PM CDT Sun Aug 9 2020

WIZ067-091745-
Lafayette-

...A STRONG THUNDERSTORM WILL AFFECT LAFAYETTE COUNTY...

At 1207 PM CDT, a strong thunderstorm was located over Hazel Green,
or 7 miles north of Galena, moving east at 15 mph.

Winds of 30 to 40 mph and pea size hail are possible with this storm.

Locations impacted include...
Darlington, Shullsburg, Benton, and Gratiot.

LAT...LON 4281 9043 4281 8986 4251 8984 4251 9043
TIME...MOT...LOC 1707Z 257DEG 14KT 4254 9040

MRC
Special weather statement, Aug 9, 2:40 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
240 PM CDT Sun Aug 9 2020

WIZ056-062-067-092045-
Lafayette-Iowa-Sauk-

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LAFAYETTE...IOWA AND
SOUTHWESTERN SAUK COUNTIES...

At 238 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Richland Center to near Sageville.
Movement was northeast at 30 mph.

Winds of 40 to 50 mph and nickel size hail are possible with these
storms.

Locations impacted include...
Dodgeville, Mineral Point, Darlington, Spring Green, Shullsburg,
Belmont, Benton, Argyle, Blanchardville, Barneveld, Wiota, Highland,
Arena, Plain, North Freedom, Ridgeway, Avoca, Orion, Linden and New
Diggings.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4320 9043 4321 9029 4317 9020 4340 9019
      4346 8985 4251 8984 4251 9042
TIME...MOT...LOC 1938Z 241DEG 26KT 4330 9041 4255 9062

MRC

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 10:06 PM CDTSpecial Weather StatementMKXMarquette39 min
Aug 8, 10:42 PM CDTSpecial Weather StatementMKXGreen Lake18 min
Aug 8, 11:03 PM CDTSpecial Weather StatementMKXFond du Lac27 min
Aug 9, 4:16 AM CDTSpecial Weather StatementMKXSheboygan59 min
Aug 9, 4:27 AM CDTSpecial Marine WarningMKX93 min
Aug 9, 5:10 AM CDTAreal Flood AdvisoryMKXSheboygan3 hr
Aug 9, 5:18 AM CDTSpecial Weather StatementMKXSheboygan42 min
Aug 9, 5:26 AM CDTFlash Flood WarningMKXSheboygan3 hr
Aug 9, 5:35 AM CDTSevere Thunderstorm WarningMKXSheboygan55 min
Aug 9, 6:33 AM CDTSpecial Weather StatementMKXOzaukee42 min
Aug 9, 7:18 AM CDTAreal Flood AdvisoryMKXSheboygan117 min
Aug 9, 8:44 AM CDTAreal Flood WarningMKXSheboygan3 hr
Aug 9, 12:11 PM CDTSpecial Weather StatementMKXLafayette34 min
Aug 9, 2:40 PM CDTSpecial Weather StatementMKXIowa, Lafayette, Sauk65 min
Aug 9, 3:41 PM CDTSpecial Weather StatementMKXColumbia, Dane, Green, Rock64 min
Aug 9, 4:23 PM CDTSevere Thunderstorm WarningMKXColumbia, Dane38 min
Aug 9, 4:45 PM CDTSpecial Weather StatementMKXDodge, Jefferson, Rock, Walworth60 min
Aug 9, 4:47 PM CDTSpecial Weather StatementMKXGreen28 min
Aug 9, 5:00 PM CDTSevere Thunderstorm WarningMKXJefferson45 min
Aug 9, 5:20 PM CDTSevere Thunderstorm WarningMKXWaukesha55 min
Aug 9, 5:24 PM CDTSpecial Weather StatementMKXRock36 min
Aug 9, 5:34 PM CDTSevere Thunderstorm WarningMKXWalworth26 min
Aug 9, 5:48 PM CDTSpecial Weather StatementMKXFond du Lac27 min
Aug 9, 5:52 PM CDTSpecial Marine WarningMKX83 min
Aug 9, 6:04 PM CDTSevere Thunderstorm WarningMKXMilwaukee41 min
Aug 9, 6:10 PM CDTSpecial Weather StatementMKXKenosha, Racine, Walworth65 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.